Alert archive / California / Flash Flood Warnings in 2019

Flash Flood Warning 24, NWS Phoenix, AZ

July 25, 2019Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood warning at Jul 25, 2019, 4:40 PM PDT for Riverside County, San Bernardino County, California. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 25, 2019, 4:40 PM PDT (23:40 UTC)
Expired
Jul 25, 2019, 7:45 PM PDT
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 173 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 25, 5:26 PM PDTFLASH FLOOD22 Ne Eagle Mtn, CA[DELAYED REPORT] CHP REPORTED THAT A LONG STRETCH OF HWY 62 WAS CLOSED DUE TO FLASH FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 11.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2019-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 195 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2019-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
195 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

912 
WGUS55 KPSR 252340
FFWPSR
CAC065-071-260245-
/O.NEW.KPSR.FF.W.0024.190725T2340Z-190726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
440 PM PDT Thu Jul 25 2019

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  San Bernardino County in southern California...
  Riverside County in southern California...

* Until 745 PM PDT.

* At 439 PM PDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to one inch of rain has
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Desert Center and Eagle Mtn. 

Affected washes and roadways include Hwy 177 at Big Wash, Hwy 62
Twentynine Palms Hwy, Eagle Mountain Rd, and Kaiser Rd.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3407 11532 3408 11517 3365 11521 3370 11554
      3411 11548

$$

Hernandez
2 follow-up statements
161 
WGUS75 KPSR 260213
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
713 PM PDT Thu Jul 25 2019

CAC065-071-260245-
/O.CON.KPSR.FF.W.0024.000000T0000Z-190726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
713 PM PDT Thu Jul 25 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 PM PDT FOR SAN
BERNARDINO AND RIVERSIDE COUNTIES...

At 712 PM PDT, Doppler radar indicated that thunderstorms have 
diminished in the warned area. Although rain has ended, flash 
flooding could still be occurring, so the warning will continue 
through 745 PM. 

Some locations that will experience flooding include...
Desert Center and Eagle Mtn. 

Affected washes and roadways include Hwy 177 at Big Wash, Hwy 62
Twentynine Palms Hwy, Eagle Mountain Rd, and Kaiser Rd.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3407 11532 3408 11517 3365 11521 3370 11554
      3411 11548

$$

Hernandez
741 
WGUS75 KPSR 260244
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
744 PM PDT Thu Jul 25 2019

CAC065-071-260254-
/O.EXP.KPSR.FF.W.0024.000000T0000Z-190726T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-Riverside CA-
744 PM PDT Thu Jul 25 2019

...THE FLASH FLOOD WARNING FOR SAN BERNARDINO AND RIVERSIDE COUNTIES
WILL EXPIRE AT 745 PM PDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3407 11532 3408 11517 3365 11521 3370 11554
      3411 11548

$$

Hernandez

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 4:40 PM PDT, 0 minutes earlier.

Area forecast discussion, Jul 25, 4:40 PM PDT, 0 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
440 PM MST Thu Jul 25 2019

.UPDATE...
Update Aviation

&&

.SYNOPSIS...
An increase in high pressure and temperatures, and a decrease in
moisture into the weekend will significantly reduce thunderstorm
activity across the lower deserts. Lingering moisture will help
moderate weekend temperatures, but expect increasing heat risk by
the weekend, especially in SE California. An increase in moisture
beginning Monday will begin to improve storm chances for the early
to middle part of next week.

&&

.DISCUSSION...
A very moist air mass remains in place across the region
today, with observed PW values exceeding 1.7 inches. Low-level
moisture axis is in place across southwest Arizona to near the
lower Colorado River Valley. Satellite imagery shows convection
developing with ease across southern Gila County into southeast
Arizona. Other buildups of cumulus were noted across southwest
Arizona near the Kofa Mountains, and would not be surprised to see
a few storms develop out of this area. With the amount of moisture
in the air mass, any individual storm will have the potential to
quickly produce heavy rainfall and possibly flash flooding. Most
CAM guidance continues to highlight a corridor of convection
across western Arizona, while the higher terrain north and east of
Phoenix remains active. Not a single member of the HREF shows
convection over Phoenix this afternoon. However, given convective
trends and the degree of instability present, would not be
surprised to see at least an outflow boundary (and possibly dust)
affect the Phoenix area later this evening.

A drying trend is forecast to begin tomorrow as the mid-level
anticyclone gradually spreads westward across western NM towards
central AZ. Still expect isolated thunderstorms to continue each
afternoon across the higher terrain east of Phoenix, but the
potential for storms to reach the lower deserts will remain quite
low. Temperatures will also increase a few degrees this weekend,
with most desert locations reaching or exceeding 110 degrees on
Saturday and Sunday. This may lead to some localized excessive
heat concerns, but at this time it's not forecast to be widespread
enough to warrant a watch. Will keep monitoring forecast trends,
however.

By early next week, the well-developed closed anticyclone is
forecast to reposition itself across New Mexico, placing most of
Arizona in south-southeasterly flow aloft. This will quickly draw
in moisture northward across the region, resulting in increasing
precipitation chances as early as Monday, and especially Tuesday
into Wednesday. Given how moist the air mass is forecast to
become, this could result in more widespread precipitation
potential with at least localized heavy rain possible.

&&

.AVIATION...Updated at 2340 UTC

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:
Confidence is good that actual TS activity will remain well removed
from Phoenix terminals, however distant outflows from storms over SW
Maricopa and Pima counties may eventually move through the metro
later this evening. Alluded to some gusty SSW winds at KPHX after
03Z, though timing, magnitude, and actual direction only carry
somewhat low confidence at this point as even outflows may fall
apart before reaching PHX. Model indications suggest easterly winds
settling over the metro later than usual tonight, then resuming a
westerly component fairly quickly late Friday morning.

Aside from mid and high level decks overnight and into Friday
morning, mostly clear conditions will exist. Storm activity around
the region should be even less Friday afternoon with no expected
impacts for PHX into Friday night.

Southeast California/Southwest Arizona including KIPL and KBLH:
Decaying TS over SW Imperial Co should produce gusty W/SW outflow
winds this evening. While some BLDU may be possible, confidence,
coverage, and temporal duration is not great enough to include in
TAF at this point. An isolated storm could pop near KBLH this evening
though odds are low and even outflows may not impact this site.
Otherwise, after passing high clouds overnight, mostly clear
conditions and far less TS activity around the region through Friday
afternoon.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Sunday through Thursday:
Thunderstorm activity will generally remain limited to the higher
terrain eastern districts on Sunday, while temperatures climb back
to near 110 degrees across the lower deserts. With the rising
temperatures, min RH levels will decline as well, but should remain
in the teens. A substantial increase in moisture will occur Monday
through Wednesday, resulting in increased thunderstorm chances area-
wide. Locally heavy rain will be possible on Tuesday and Wednesday,
along with the potential for gusty outflow winds. Minimum humidity
levels closer to 20-25% will be more common by mid-week. Mostly fair
to good overnight recovery should become mostly good by Wednesday
night. Outside of any outflow boundaries and occasional afternoon
gustiness, winds will not be much of an issue with respect to fire
weather.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...Rogers
AVIATION...MO
FIRE WEATHER...Rogers/Sawtelle/MO

In the hours before

Special weather statement, Jul 25, 12:28 PM PDT, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1228 PM MST Thu Jul 25 2019

AZZ558-560-562-563-252000-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
1228 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 100 PM MST...

At 1226 PM MST, Doppler radar was tracking a strong thunderstorm near
Cutter, or 10 miles southeast of Globe, moving northwest at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Globe, Miami, Cutter, Central Heights-Midland City, Claypool and
Inspiration.

This includes the following highways...
US Highway 60 between mile markers 241 and 263.
AZ Route 70 between mile markers 253 and 266.
AZ Route 77 between mile markers 163 and 170.

LAT...LON 3328 11051 3318 11068 3339 11093 3355 11066
TIME...MOT...LOC 1926Z 144DEG 10KT 3330 11065

INS
Special weather statement, Jul 25, 2:57 PM PDT, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
257 PM MST Thu Jul 25 2019

AZZ556-558-562-563-252230-
Southeast Gila County AZ-Tonto Basin AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
257 PM MST Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 330 PM MST...

At 256 PM MST, Doppler radar was tracking a strong thunderstorm near
Claypool, or 10 miles northwest of Globe, moving north at 5 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Roosevelt Estates.

This includes AZ Route 188 between mile markers 218 and 240.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3349 11076 3344 11086 3345 11098 3365 11111
      3367 11093 3364 11092 3367 11087 3368 11081
      3366 11078 3367 11077
TIME...MOT...LOC 2156Z 168DEG 6KT 3352 11089

INS
Special weather statement, Jul 25, 4:18 PM PDT, 22 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
418 PM PDT Thu Jul 25 2019

CAZ561-568-570-260000-
Chuckwalla Valley CA-Chiriaco Summit CA-Joshua Tree NP East CA-
418 PM PDT Thu Jul 25 2019

...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 500 PM PDT...

At 418 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Eagle Mtn, or 9 miles north of Desert Center, moving
north at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.
This includes CA Route 177 between mile markers 2 and 27.

LAT...LON 3383 11523 3376 11526 3371 11544 3405 11553
      3409 11534 3408 11522 3408 11521
TIME...MOT...LOC 2318Z 177DEG 8KT 3384 11534

SDB

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:46 PM PDTAreal Flood AdvisoryPSRRiverside, San Bernardino3 hr
Jul 25, 1:12 AM PDTFlash Flood WarningPSRSan Bernardino4 hr
Jul 25, 2:20 PM PDTFlash Flood WarningPSRRiverside, San Bernardino4 hr
Jul 25, 3:29 PM PDTFlash Flood WarningPSRImperial3 hr

Nearby

Flash Flood Warnings in California, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.